Michigan, 2022Winter Storm in Michigan, February 2, 2022
February 2, 2022 · NWS GRR · 10 events in 10 counties and zones
3 inches was set for the date in Lansing. This resulted in numerous event cancellations and delays, school closings and traffic accidents.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A winter storm brought 6 to 14 inches of snow to southern Michigan and a daily record snowfall of 13.3 inches was set for the date in Lansing. This resulted in numerous event cancellations and delays, school closings and traffic accidents.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Feb 2, 12:46 AM EST, 2 hours 14 minutes earlier.
Area forecast discussion, Feb 2, 12:46 AM EST, 2 hours 14 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
1246 AM EST Wed Feb 2 2022
LATEST UPDATE...
Aviation
.UPDATE...
Issued at 1051 PM EST Tue Feb 1 2022
No changes planned to our ongoing headlines across the GRR
forecast area. Winter Storm Warnings continue for areas along I-94
and towards Lansing, with a Winter Weather Advisory to the north
of that including the Grand Rapids area.
The main shortwave for our snowfall late tonight and on Wednesday
is a currently lifting northeast across Kansas and Oklahoma.
Precipitation continues to expand to the north and east of this
shortwave across Kansas and Missouri. This precipitation will
streak northeast and work through Lower Michigan on Wednesday. The
cold front has pressed into the GRR forecast area so the colder
air has begun to work into Western Lower Michigan. Between 11pm
and 4am, the precipitation should transition over to snow looking
at wet bulb zero heights via the 3km NAM. It should be snowing
across the headline counties by 500am.
The models remain fairly steady state in little to no snow across
portions of Central Lower Michigan and significant snows along
I-94. There will be a pretty sharp gradient in the heart of our
area, for places like Kent County. Snowfall amounts for instance
will be quite a bit different from Sand Lake in Northern Kent
County to places like Alto in the far southeast of the county. The
difference could be as stark as a couple inches towards Sand Lake
to 6 to 8 in the far southeast part of the county. Bottom line is
the forecast remains on track and no changes planned at this time.
&&
.DISCUSSION...(This evening through next Tuesday)
Issued at 348 PM EST Tue Feb 1 2022
- Winter Storm Expected Wednesday into early Thursday
The winter storm we have been forecasting remains on track. There
has been a trend in the large scale models to bring the snowfall
farther north over the past 36 hours. We have added Montcalm
County to our Advisories, and Barry and Clinton Counties to our
warning list.
The ensembles of both the GFS and ECMWF have not changed to
overall storm QPF significantly over the past 48 hours, looking at
the location, the amounts, or the timing. What has become more
clear is the second phase of the storm, the Thursday now seems to
mostly stay south of this area. Actually there is a trend for less
variance or spread at any point point has narrowed, so there are
less members with extreme high or low end amounts. Which gives our
warning forecast more confidence since most of the members
support high amounts for cities in our warning area. For example
out of the 30 ensemble members at Kalamazoo, only 6 have less
than 6 inches forecast, the ensembles mean is near 9 inches.
One other point I want to make is, looking at our climate data for
frequencies of a foot or more of snow at Kalamazoo, Battle Creek
and Jackson, getting a foot or more from midnight to midnight is a
rare event. At Jackson, since 1944, there have been only 3 such
events, 16 inches in March 1973 being the greatest, and 14 inches
in in late January 1978 (blizzard of 78 fame) and early January
in 1999. For Kalamazoo, the record as 18 inches in the blizzard of
1978, then there was 16 inches in December 1907, and 13 inches in
mid January of 1979. Our grid point snow total is 12.5 inches for
Jackson, 11.7 for Kalamazoo and 12.3 for Battle Creek. If this
actually happens it would be a top 4 event for all 3 of these
sites.
What is driving this event is the coupling of the departing
northern stream jet which is strengthening while a southern
stream shortwave comes in phase with it. That creates a couped
jet feature with in turn results in mid level frontogenesis over
the southern 1/2 of Lower Michigan Wednesday. That in turn draws
moisture from the Gulf into the cold air over Lower Michigan. As
pointed out by our previous AFD, this results in banded
precipitation. That meant narrow areas get significantly more
precipitation than adjacent areas, not far away. Those bands of
heavier precipitation tend to stay in the same location, sort of
like a standing wave. Adding to this is the the precipitable water
values get near 0.80 inches between I-94 and I-96 Wednesday.
Based on ECMWF Standard Anomalies, that is 2 standard deviations
from normal. Put another way this happens in early February over
Michigan one day every 2 years. Having a 180 knot jet coupling
with a southern stream system is really helping the cause to
bring sustained lift deep in the cold air to create this event.
The timing from our High Resolution models shows the heaviest
snowfall will be from mid morning into the mid afternoon. During
that time, in the warming area, we could be seeing 1 to 2 inch an
our snowfall rates. Again the banded nature of this event could
result in some locations in the same city getting 12 inches while
another location only a few miles away would only see 6 to 8
inches.
The cold front will come through the area early tonight. Until it
does we will see rain become widespread. Currently there is a fair
amount of dry air between the cloud base and the ground so not all
of the rain is reaching the ground. As we get into this evening
the low levels will get more moist and the rain will reach the
ground. The cold air to turn the rain to snow will move in within
a few hours of midnight. Western area will see the snow first and
eastern locations like Jackson may not see the snow until 2 to 3
am on Wednesday.
Our wave on the trailing cold front seems now to mostly stay south
of the area but this is also related to that coupled jet so hard
to say really how far north that will get. So for now we will keep
our headlines as is.
- Cooler than normal very little precipitation through next week
Once this system gets out of the way we will be in the longwave
trough for awhile. That will keep us colder than normal but the
systems that create meaningful precipitation will largely stay
out of the area. There may be some light snow showers from time to
time as weak frontal systems come through. We see one such event
Friday night and another early next week.
&&
.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1246 AM EST Wed Feb 2 2022
Impactful weather for aviation is ahead in this TAF period.
Several sites are already IFR as of this writing, with all sites
expected to have periods of IFR (and some LIFR) this period.
Freezing levels are lowering in the wake of a cold front, and a
consequently, a rain-to-snow transition is expected over the next
few hours. Snow intensities later today are expected to be
greatest generally south/east of GRR. Within this area, transient
bands of heavier snow may result in visibilities near 1/4SM, but
any such conditions are expected to be brief. Some wind gusts
below 25 kts are forecast, but are not likely to cause BLSN/DRSN
conditions.
Late in the period, a gradual NW-to-SE progression of improving
conditions is expected, with VFR forecast at MKG/GRR/LAN.
&&
.MARINE...
Issued at 348 PM EST Tue Feb 1 2022
Winds and waves will be strong enough for a Small Craft Advisory
into Thursday. Winds will largely be off shore behind the front
so the bigger waves will out toward the 5 mile point in our Near
Shore waters.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Winter Storm Warning until 11 PM EST Thursday for MIZ059-065>067-
071>074.
Winter Weather Advisory until 11 PM EST Thursday for MIZ051-052-
056>058-064.
LM...Small Craft Advisory until 8 PM EST this evening for LMZ844>849.
&&
UPDATE...Duke
DISCUSSION...WDM
AVIATION...Kenyon
MARINE...WDMHazardous weather outlook, Feb 1, 8:35 PM EST, 6 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
835 PM EST Tue Feb 1 2022
MIZ037>040-043>046-050>052-056>059-064>067-071>074-022115-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
825 PM EST Tue Feb 1 2022
This hazardous weather outlook is for portions of southwest Lower
Michigan.
.DAY ONE...This Evening and Tonight
Rain will change to snow tonight. Snow accumulation is likely by
morning. Travel impacts can be expected for the morning commute for
areas south of a Holland to Alma line, including Grand Rapids,
Lansing, Kalamazoo and Battle Creek.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Accumulating snow will continue through the day on Wednesday
becoming heavy at times. Widespread accumulating snow is expected
for areas south of a Grand Haven to Mount Pleasant line including
much of the I-96 corridor and all of the I-94 corridor. The snow
will continue Wednesday night into Thursday, but it will taper off
considerably during this time.
Hazardous travel conditions are expected with slippery and snow
covered roads likely across much of southern Lower Michigan from
Wednesday into Thursday. Also, very cold wind chill values are
expected from Thursday into the weekend. Wind chill values will dip
to below zero F at times.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
LMZ844>849-022115-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
835 PM EST Tue Feb 1 2022
This hazardous weather outlook is for portions of southwest Lower
Michigan.
.DAY ONE...This Evening and Tonight
Winds and waves will increase tonight with conditions becoming
hazardous to smaller craft.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Conditions hazardous to smaller craft will continue into Thursday
night.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
DUKE
Winter Storm, Van Buren
- When
- February 2, 3:00 AM EST to 11:00 PM EST
- Where
- Van Buren forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.285, -86.306 (the zone’s center; the record gives no point)
Eight to twelve inches of snow was reported across most of the county.
Winter Storm, Kalamazoo
- When
- February 2, 3:00 AM EST to 11:00 PM EST
- Where
- Kalamazoo forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.245, -85.531 (the zone’s center; the record gives no point)
Eight to twelve inches of snow was reported across the county.
Winter Storm, Calhoun
- When
- February 2, 3:00 AM EST to 11:00 PM EST
- Where
- Calhoun forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.247, -85.006 (the zone’s center; the record gives no point)
Six to twelve inches of snow was reported across the county.
Winter Storm, Jackson
- When
- February 2, 3:00 AM EST to 11:00 PM EST
- Where
- Jackson forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.249, -84.423 (the zone’s center; the record gives no point)
Six to eight inches of snow was reported across the county.
Winter Storm, Allegan
- When
- February 2, 3:00 AM EST to 11:00 PM EST
- Where
- Allegan forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.518, -85.910 (the zone’s center; the record gives no point)
Trained spotters reported six to twelve inches of snow across the county.
Winter Storm, Barry
- When
- February 2, 3:00 AM EST to 11:00 PM EST
- Where
- Barry forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.595, -85.309 (the zone’s center; the record gives no point)
Trained spotters reported eight to twelve inches of snow across the county.
Winter Storm, Eaton
- When
- February 2, 3:00 AM EST to 11:00 PM EST
- Where
- Eaton forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.596, -84.838 (the zone’s center; the record gives no point)
Trained spotters reported eight to twelve inches of snow across the county.
Winter Storm, Ingham
- When
- February 2, 3:00 AM EST to 11:00 PM EST
- Where
- Ingham forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.597, -84.373 (the zone’s center; the record gives no point)
Trained spotters reported eight to fourteen inches of snow across the county and Lansing set a daily record snowfall for the date of 13.3 inches.
Winter Storm, Ionia
- When
- February 2, 3:00 AM EST to 11:00 PM EST
- Where
- Ionia forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.945, -85.075 (the zone’s center; the record gives no point)
Trained spotters reported up to six to eight inches of snow across southeastern Ionia county.
Winter Storm, Clinton
- When
- February 2, 3:00 AM EST to 11:00 PM EST
- Where
- Clinton forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.944, -84.601 (the zone’s center; the record gives no point)
Trained spotters reported eight to twelve inches of snow across most of Clinton county.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm in Texas, February 2 to 3, 20223 deaths · $70,000 · 22 events
- Cold in Arizona, February 2 to 3, 20222 deaths · 2 events
- Winter Storm and Sleet in Texas, February 2 to 3, 20221 death · 6 injured · 22 events
- Winter Storm and Extreme Cold in Texas, February 2 to 4, 20221 death · 16 events
- Ice Storm and Winter Storm in Kentucky, February 2 to 3, 2022$275,000 · 22 events
- Winter Storm and Heavy Snow in Arkansas, February 2 to 4, 202240 events
- Winter Storm in Indiana, February 2 to 4, 202239 events
- Heavy Rain in American Samoa, February 2 to 3, 2022$50,000 · 1 event
- Strong Wind in Arizona, February 2, 2022$50,000 · 1 event
- Ice Storm and Winter Storm in Ohio, February 2 to 4, 202232 events
- Winter Storm in Ohio, February 2 to 4, 202229 events
- Winter Storm in Indiana, February 2 to 3, 2022$25,000 · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1006485, 1006486, 1006487, 1006488, 1006489, 1006490, 1006491, 1006492, 1006493, 1006494.